Stimulants of all types are implicated in seizure induction, even in patients without a pre-existing seizure disorder. Pseudoephedrine, pheniramine, and other over-the-counter (OTC) antihistamines are associated with seizures, especially in overdose (Of 43 people attempting suicide with pheniramine, 13 experienced seizures.)81 Stimulants used for weight loss or decongestion, such as phenylpropanolamine and ephedrine, also cause seizures. The herbal equivalent, ephedra or ma huang, has also caused seizures (among other amphetaminelike side effects).74
Caffeine, used to increase wakefulness or (in nonprescription combination form) to combat migraine headache, has been associated with seizures only in extremely rare circumstances, such as suicide attempts.82
Gamma-hydroxybutyrate (GHB), an androgen steroid used by bodybuilders to stimulate growth hormone and by recreational users to induce tranquility, has been banned in several states owing to the potential for lethal overdose, its use with alcohol in date rape, and its rare seizure incidence.83 Coma induced by GHB overdose is reversed by the acetylcholinesterase inhibitor physostigmine, not by flumazenil or naloxone, indicating that opiate and benzodiazepine neurotransmitters are not implicated in its activity.84
Botanical substances are difficult to evaluate owing to the variable content of active ingredients or biologically active impurities that may be present.85,86
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.